DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

-- advertisement -- The American Red Cross

Does Lyrica cause weight gain?

I've been taking Lyrica for a few month and seem to have gained a bit of weight. Could it be because of Lyrica - or is it just coincidence?
asked Jun 2, 2012 by anonymous

1 Answer

0 votes
Lyrica (pregabalin) is an anticonvulsant drug used to treat seizures as well as nerve pain. Many anticonvulsants, including Lyrica, can cause weight gain. While most patients on Lyrica do not experience significant weight gain, a substantial minority do. In particular, according to drug label info, in pregabalin controlled clinical trials of up to 13 weeks, a gain of 7% or more over baseline weight was observed in 8% of pregabalin-treated patients and 2% of placebo-treated patients. Overall, weight gain on Lyrica appears more common with higher doses and longer-term use.

It remains unclear why Lyrica and some other  anticonvulsants sometimes cause weight gain. This may have to do with its effect on metabolism (e.g. via thyroid hormones) and/or on appetite control. In any case, people on Lyrica should be vigilant about their weight and make sure to follow healthy diet and get appropriate level of exercise.

If you experience a significant weight gain on Lyrica, discuss options with your doctors, such as dose adjustment or an alternative medication.
answered Jun 2, 2012 by cassandra (1,840 points)